Levetiracetam-induced acute psychotic episode

| October 7, 2012 | 0 Comments

Srinivas Dannaram, Dileep Borra, Madhuri Pulluri, Prachi Jindal, and Ashish Sharma
Dr. Dannaram, Pulluri, Jindal, and Sharma are from the Department of Psychiatry, University of Nebraska Medical Center, Omaha, Nebraska; Dr. Borra is from the Mood Disorders Program, Department of Psychiatry, Thomas Jefferson University, Philadelphia, Pennsylvania.

Innov Clin Neurosci. 2012;9(10):10–12

Levetiracetam is known to cause behavioral side effects ranging from anxiety to agitation and hostile behavior. Even though psychotic symptoms were reported in initial trials,[1] they are less common compared to behavioral symptoms. We report a case of 50-year-old man who presented with a first psychotic episode secondary to an increase in dose of levetiracetam.

Case report. A 50-year old African-American man with no past psychiatric history was admitted to our medical floor with a first episode of psychosis. His medical history was significant for partial complex seizures since he was three years old, migraines, gastroesophageal reflux disease (GERD). At initial evaluation, he was anxious, agitated, and was complaining of insects crawling all over his body and entering into his mouth, ears, and nose. He was distressed and was trying to pick these insects from his body. He complained of severe itching and was scratching himself. He said that he was able to see them and was asking to switch off the light to get rid of them. Medications on admission were levetiracetam 1000mg orally twice daily, gabapentin 600mg orally at bedtime, valproic acid 500mg orally twice daily, and esomeprazole 40mg orally once daily. The patient denied any recent medication changes, but his girlfriend reported that he had been taking an extra tablet of levetiracetam by mistake for about a week. There was no history of substance abuse or any recent head trauma.

Physical examination was normal through out the hospital stay. Diagnostic workup included a complete blood cell count differential, comprehensive metabolic panel, thyroid function tests, blood alcohol level, urine analysis, urine drug screen, computed tomography scan and magnetic resonance imaging of the head, electroencephalography, and valproic acid and levetiracetam levels, which were all normal. Based on history, physical examination, and diagnostic tests, a diagnosis of levetiracetam-induced psychosis was made. Levetiracetam was stopped and olanzapine 5mg orally, as needed, every six hours, was started. The patient recovered from his psychotic symptoms over next 48 hours and was discharged home.

Discussion. Levetiracetam is a water-soluble pyrrolidone derivative ((S) – alpha-ethyl-2-oxo-pyrrolidine acetamide) with a chemical structure different from other antiepileptic medications.[2] Usual antiepileptic plasma concentration ranges from trough levels between 35 and 100mM (5.95–17mg/ml) to peak levels between 90 and 250 mM (15.3–42.5 mg/ml).[3] Levetiracetam exerts its antiepileptic effects by specifically binding to a 90-kDa-membrane protein, which is restricted to neuronal cells. It also blocks zinc and beta-carbolines from interrupting chloride influx in the gamma-amino butyric acid and glycine receptors.[4] The United States Food and Drug Administration (FDA) approved levetiracetam in 1999 as an adjuvant antiepileptic medication for partial seizures in adults. In long-term, open-labeled, follow-up studies, leverecitam demonstrated good seizure control5 and an improved quality of life in children, adolescents and adults.[6] Although it has generally a good side-effect profile, psychiatric side effects seen in up to 13.3 percent of adults and 37.6 percent of pediatric patients can be significant. Of these, severe symptoms such as depression, agitation, or hostility, and psychotic behavior are observed in 0.7 percent of patients.[7]

Even though psychotic symptoms are less commonly reported they result in considerable distress to patient and family members. In some situations psychiatric risks are significant enough for an inpatient assessment and treatment. In spite of the high prevalence of behavioral side effects, neurochemical changes causing this are yet to be scientifically explained. Some studies report that pre-existing psychiatric conditions may increase likely hood of behavioral side effects due to levetiracetam.[8]

In our case, based on the temporal sequence of events, medical evaluation, and negative diagnostic workup, the possibility of levetiracetam-induced psychosis was high. Complete resolution of his symptoms after stopping levetiracetam further supports the hypothesis of this case report. His levetiracetam level of 22 micrograms/mL, which was within normal range, suggest that severity of psychiatric symptoms may not correlate with plasma concentrations of levetiracetam.[9]

In conclusion, medication side effects resulting in psychiatric presentations are less frequent but challenging to clinicians. They are usually diagnosed after excluding all common medical causes. High comorbidity exists between epilepsy and psychiatric disorders,[10] studies suggest that psychopathology is frequently unrecognized and is untreated in people with epilepsy.[11] As a result, each case needs an individual consideration and a comprehensive evaluation in finding etiology. Evidence suggests that there is some correlation between levetiracetam and psychiatric side effects. Even though it is difficult to predict the side effects, knowledge of risk factors would guide clinicians to avoid use of levetiracetam in high-risk populations.

References
1. UCB Pharma. Package insert for levetiracetam. Smyrna, GA: UCB Pharma, Inc.; 1999.
2. Surges R, Volynski KE, Walker MC. Is levetiracetam different from other antiepileptic drugs? Therapeut Adv Neurologic Disord. 2008;1(1):13–24.
3. Patsalos PN. Pharmacokinetic profile of levetiracetam: toward ideal characteristics. Pharmacol. Ther. 2000;85:77–85.
4. Rigo JM, Hans G, Nguyen L, et al. The anti-epileptic drug levetiracetam reverses the inhibition by negative allosteric modulators of neuronal GABA- and glycine-gated currents. Br J Pharmacol. 2002;136:659–672.
5. Berkovic SF, Knowlton RC, Leroy RF, et al. Placebo-controlled study of levetiracetam in idiopathic generalized epilepsy. Neurology. 2007;69:1751–1760.
6. Noachtar S, Andermann E, Meyvisch P, et al. Levetiracetam for the treatment of idiopathic generalized epilepsy with myoclonic seizures. Neurology. 2008;70:607–616.
7. Delanty N, Jones J, Tonner F. Adjunctive levetiracetam in children, adolescents, and adults with primary generalized seizures: open-label, noncomparative, multicenter, long-term follow-up study. Epilepsia. 2012;53(1):111–119.
8. Wade JF, Dang CV, Nelson L, Wasserberger J Emergent complications of the newer anticonvulsants. J Emerg Med. 2010;38(2):231–237.
9. Mula M, Trimble MR, Yuen A, et al. Psychiatric adverse effects during levetiracetam therapy. Neurology. 2003;61:704–706.
10. Dheeraj R, Kerr MP, McManus S, et al. Epilepsy and psychiatric comorbidity: a nationally representative population-based study. Epilepsia. 2012;53:1095–1103
11. Hermann BP, Seidenberg M, Bell B. Psychiatric comorbidity in chronic epilepsy: identification, consequences, and treatment of major depression. Epilepsia. 2000;41(2):31–41.

Category: Headache, Letters to the Editor, Neurology, Past Articles

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.